"The more miserable they were before they started, the more likely they were to quit," Wagner said. "By the time they get through chemotherapy or radiation, they have to face five more years of another medication that will make them feel lousy. They feel like they already lost enough time to cancer and have reached their threshold for feeling bad."
"This is a wake-up call to physicians that says if your patient is feeling really beaten up by treatment, the risk of her quitting early is high," Wagner said. "We need to be better at managing the symptoms of our patients to improve their quality of life."
The new research exposes the disparity between clinicians' reporting of side effects and women's actual experiences. In a previous study, clinicians reported 5 percent of their patients experienced moderate to severe symptoms as a result of taking aromatase inhibitors. The new Northwestern study surveyed 686 women with a detailed questionnaire about their symptoms before treatment and at three, six, 12 and 24 months after starting treatment. The researchers found after three months of treatment that 33 to 35 percent of women had severe joint pain, 28 to 29 percent had hot flashes, 24 percent had decreased libido, 15 to 24 percent had fatigue, 16 to 17 percent had night sweats and 14 to 17 percent had anxiety. These numbers increased as women were on treatment longer.
Earlier studies also asked women to recall their symptoms after treatment ended, which is less accurate than reporting them at regular intervals while taking the drugs.
As a result of the side effects, 36 percent
|Contact: Marla Paul|